About Bryan D. Hayes, PharmD, DABAT, FAACT, FASHP

Leadership Team, ALiEM
Creator and Lead Editor, Capsules series, ALiEMU
Attending Pharmacist, EM and Toxicology, MGH
Assistant Professor of EM, Harvard Medical School

Trick of the Trade: Searching for Comments to a Published Article

One day back in 2005 during my PGY-1 pharmacy practice residency, I remember a conversation with my residency director. He was a Surgical/Trauma ICU pharmacist. There had been a recent article published (I think it may have been one linking ‘tight’ glucose control to decreased mortality in ICU patients). Funny how times change…

Anyway, he mentioned all of the ‘discussion’ surrounding the article in terms of comments submitted to the journal. It was my first introduction to the idea that published literature could be challenged through an avenue provided by the journal.

Just this past week during EM residency journal club, we were discussing the recent Etomidate/Sepsis Meta-Analysis published in Critical Care Medicine (more to come on that soon in another post). I mentioned to my group how one could search for submitted comments. Most seem surprised to learn this trick of the trade.
(more…)

Mythbuster: Urgent dialysis following IV contrast?

Have you ever had to promise the radiologist that you would arrange emergent dialysis for your end-stage renal disease (ESRD) patient after receiving IV contrast?

This myth is even perpetuated in the field of nursing. In fact, what prompted this post was overhearing this very topic discussed between a nurse and a recent graduate nurse trainee.
(more…)

Tricks of the Trade: Calcium gel for hydrofluoric acid burns

HydrofluoricAcidA 41 y/o m presents to your ED after an occupational exposure to 30% hydrofluoric acid (HF). The thumb and index finger of his right hand were affected. Upon visual examination, the site of exposure looks relatively benign but the patient is complaining of extreme pain. Beyond giving opioids, what can you do?

(more…)

Mythbuster: The 10% cephalosporin-penicillin cross-reactivity risk

RedSirenTo give or not to give a cephalosporin in penicillin-allergic patients?

I remember back to my days in pharmacy school when I learned that there was approximately a 10% risk of cross-reactivity, if a cephalosporin was given to a penicillin-allergic patient. They probably said something about the risk being less with 3rd and 4th generations cephalosporins, but lets be honest… who remembers anything but that magic 10%? When I started working more with physicians, I found that they also learned the same 10% rule in medical school. Well, I guess that means it’s fact, right? Not so fast!

(more…)